Wednesday, July 1, 2009

Irregular Menstrual Cycles and Progesterone

Questioner: Cat
Subject: progesterone cream and spotting

Hi Edward, you have helped me before and I have another question. I am currently using progesterone cream (after having post pill amenorrhea) 14 days on and 14 days off. Last month I started my period early (on day 8 of the cream)n and it consisted of brown and back blood. This month I am having spotting again on day 7 of the cream, brown again. Why did my period never turn into an actual "red" period last month? And why does it keep starting early? Shouldn't it start a few days after I stop the cream (the drop in progesterone triggers period)? Thanks for any help you can give me!


The treatment you are receiving may not be appropriate for your problem and now you are having "breakthrough bleeding" from the progesterone. The cyclic progesterone only works if you have ovarian function that produces some estrogen and grows an endometrial lining. If that doesn't happen, then the progesterone will not work appropriately and you will have the BTB.

Post-pill amenorrhea is a description and not a diagnosis. More than likely you reverted to your normal ovarian function after stopping the pill and that "normal" function was an ovarian dysfunction. That is, the ovary was not previously working properly so it went back to not working properly. The most common ovarian dysfunction is PCOD. In this case, the hormone precursors, fSH and LH don't get processed correctly within the ovary and so estrogen and progesterone are not created, mainly because the ovary does not go through an ovulatory cycle. Because estrogen is not adequately created, the endometrial lining is not developed and hence, there is nothing to bleeding after progesterone, or very little to bleed. In this case, you should be on the birth control pill to cycle you normally, not progesterone. If you are trying for pregnancy, then you need to go on a fertility medication to stimulate your ovary to ovulate. The best birth control pill for PCOD patients is called Yasmin or Yaz because the progesterone component, blocks the testosterone receptors, which is a hallmark of this abnormality (elevated testosterone).


Edward J. Ramirez, M.D., FACOG

No comments:

Post a Comment


Related Posts with Thumbnails